Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 253, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 30, 2014, 6:40 PM CDT for Ellsworth County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 30, 2014, 6:40 PM CDT (23:40 UTC)
- Expired
- Sep 30, 2014, 7:14 PM CDT
- In force
- 34 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Ellsworth County, KS
The radar
The Wichita radar (KICT), 132 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -242 J/kg
- Mixed-layer LCL
- 1334 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 260 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
758
WUUS53 KICT 302340
SVRICT
KSC053-010030-
/O.NEW.KICT.SV.W.0253.140930T2340Z-141001T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
640 PM CDT TUE SEP 30 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ELLSWORTH COUNTY IN CENTRAL KANSAS...
* UNTIL 730 PM CDT
* AT 638 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HOLYROOD...
AND MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ELLSWORTH...HOLYROOD...LORRAINE...KANOPOLIS STATE PARK...ELLSWORTH
AIRPORT AND KANOPOLIS.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 219 AND 222.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3868 9793 3852 9839 3852 9848 3873 9848
3887 9818
TIME...MOT...LOC 2341Z 234DEG 28KT 3858 9846
HAIL...1.25IN
WIND...60MPH
$$
MCGUIRE2 follow-up statements
034
WWUS53 KICT 302357
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
657 PM CDT TUE SEP 30 2014
KSC053-010030-
/O.CON.KICT.SV.W.0253.000000T0000Z-141001T0030Z/
ELLSWORTH KS-
657 PM CDT TUE SEP 30 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR ELLSWORTH
COUNTY UNTIL 730 PM CDT...
AT 655 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF HOLYROOD...AND MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
ELLSWORTH...ELLSWORTH AIRPORT AND KANOPOLIS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3868 9793 3855 9838 3874 9845 3887 9818
TIME...MOT...LOC 2357Z 234DEG 28KT 3865 9833
HAIL...1.25IN
WIND...60MPH
$$
MCGUIRE074 WWUS53 KICT 010014 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 714 PM CDT TUE SEP 30 2014 KSC053-010024- /O.CAN.KICT.SV.W.0253.000000T0000Z-141001T0030Z/ ELLSWORTH KS- 714 PM CDT TUE SEP 30 2014 ...THE SEVERE THUNDERSTORM WARNING FOR ELLSWORTH COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER...HEAVY RAIN...SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 3868 9793 3855 9838 3874 9845 3887 9818 TIME...MOT...LOC 0014Z 234DEG 28KT 3873 9819 $$ MCGUIRE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 2:34 PM CDT, 4 hours 6 minutes earlier.
Area forecast discussion, Sep 30, 2:34 PM CDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 234 PM CDT TUE SEP 30 2014 .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 231 PM CDT TUE SEP 30 2014 FORECAST HIGHLIGHTS FOCUS ON THUNDERSTORM/SEVERE WEATHER POTENTIAL TONIGHT INTO THURSDAY. NEXT PV ANOMALY OVER THE NORTHERN INTERMOUNTAIN REGION WILL TRACK ACROSS THE CENTRAL ROCKIES THIS AFTERNOON...EJECTING OUT ACROSS THE CENTRAL PLAINS TONIGHT. THIS APPROACHING WAVE WILL HELP INDUCE A 40 KNOT SOUTHERLY LOW-LEVEL JET...WHICH WILL RESULT IN LOW-MID LEVEL ISENTROPIC LIFT AND MOISTURE TRANSPORT. SCATTERED THUNDERSTORMS SHOULD REDEVELOP BY THIS EVENING ACROSS CENTRAL/SOUTH CENTRAL KS TO THE EAST OF THE DRYLINE. THIS CONVECTION MAY INCREASE IN COVERAGE WHILE SHIFTING INTO THE FLINT HILLS/SOUTHEAST KS LATE TONIGHT. MID-LEVEL LAPSE RATES AND INSTABILITY WILL BE MARGINAL...HOWEVER A FEW STRONG STORMS WILL BE POSSIBLE GIVEN THE DEEP LAYER SHEAR. THIS ELEVATED CONVECTION WILL LIKELY BE ONGOING THURSDAY MORNING OVER EASTERN KS BEFORE WEAKENING DURING THE DAY. ANOTHER UPSTREAM PV ANOMALY OVER THE PACIFIC NORTHWEST...WILL MOVE SOUTHEAST ACROSS THE ROCKIES TONIGHT INTO WEDNESDAY...DEEPENING THE UPPER TROUGH WHICH WILL SWEEP ACROSS THE CENTRAL PLAINS WEDNESDAY NIGHT THROUGH THURSDAY. GULF MOISTURE/INSTABILITY SHOULD BE STRONGER FROM PERSISTENT SOUTHERLY FLOW. GIVEN DECENT INSOLATION CAN DEVELOP IN THE WAKE OF MORNING CONVECTION...MLCAPES OF 2000-3000 J/KG ARE POSSIBLE WITH 40-50 KNOTS OF WEST-SOUTHWESTERLY DEEP LAYER SHEAR. SCATTERED STORMS SHOULD INITIATE NEAR A SURFACE LOW/WARM FRONT ACROSS CENTRAL/NORTHEAST/EAST-CENTRAL KS BY MID-LATE PM WHERE BEST LOW-LEVEL CONVERGENCE IS PROGGED. ISOLATED STORM DEVELOPMENT FURTHER SOUTH ALONG DRYLINE IS MORE CONDITIONAL ON SUFFICIENT LOW- LEVEL CONVERGENCE MATERIALIZING. SHEAR/INSTABILITY COMBO SUPPORTS SEVERE STORMS INCLUDING A FEW SUPERCELLS. THE STORMS SHOULD LINGER INTO WEDNESDAY NIGHT AND THURSDAY AS THE UPPER TROUGH MOVES THROUGH WITH A PACIFIC COLD FRONT. DEPENDING ON THE COLD FRONTAL TIMING AND ANY CLEARING AHEAD OF THE FRONT...STRONG-SEVERE STORMS MAY INITIATE OVER FAR SOUTHEAST KS THURSDAY BEFORE FORMING INTO A SQUALL LINE AND MOVING EAST INTO MISSOURI BY EVENING. COOLER/DRIER AIR WILL MOVE IN BEHIND THE PACIFIC FRONT THURSDAY...WITH EVEN COOLER/DRIER AIR FILTERING IN BEHIND A SECONDARY...STRONGER FRONT FRIDAY INTO FRIDAY NIGHT. JMC .LONG TERM...(SATURDAY THROUGH TUESDAY) ISSUED AT 231 PM CDT TUE SEP 30 2014 A LONGWAVE UPPER TROUGH WILL CONTINUE TO CARVE OUT ACROSS THE EASTERN CONUS THIS WEEKEND INTO EARLY NEXT WEEK...BEFORE LIFTING NORTHEAST. THIS WILL LEAVE THE KANSAS REGION IN A DRY NORTHWESTERLY FLOW REGIME FOR MOST OR ALL OF THE PERIOD. TEMPERATURES ARE FORECAST TO MODIFY TO SLIGHTLY ABOVE SEASONAL CLIMO BY LATE IN THE WEEKEND INTO EARLY NEXT WEEK. JMC && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1236 PM CDT TUE SEP 30 2014 FOR ICT-HUT-SLN-RSL-CNU...SHOWERS SHOULD EXIT NORTH/NORTHEAST OF SLN BY 19-20Z OR SO. OTHERWISE...DENSE MID-LEVEL CLOUDINESS WILL GRADUALLY SCT OUT. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE BY THIS EVENING OVER CENTRAL/SOUTH-CENTRAL KS. NOT ANTICIPATING WIDESPREAD COVERAGE...ALTHOUGH ENOUGH TO INCLUDE VCTS IN ALL TAFS EXCEPT CNU BY 00-03Z. ACTIVITY MAY TEND TO INCREASE IN COVERAGE SOME DURING THE EVENING/OVERNIGHT AS LOW-LEVEL JET INCREASES. NOT ANTICIPATING SEVERE STORMS. ADK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 66 87 64 73 / 40 30 50 40 HUTCHINSON 65 86 61 71 / 50 30 50 40 NEWTON 66 84 62 72 / 60 40 50 40 ELDORADO 66 86 63 74 / 50 50 60 40 WINFIELD-KWLD 67 86 65 75 / 40 50 50 30 RUSSELL 60 80 55 69 / 40 30 60 30 GREAT BEND 61 80 56 69 / 40 30 50 30 SALINA 64 84 60 70 / 60 50 60 40 MCPHERSON 65 84 61 71 / 60 40 50 40 COFFEYVILLE 66 86 67 77 / 40 50 60 70 CHANUTE 65 85 66 76 / 50 60 60 70 IOLA 65 85 66 75 / 50 60 60 60 PARSONS-KPPF 66 86 66 77 / 40 50 60 70 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Sep 30, 3:19 PM CDT, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 319 PM CDT TUE SEP 30 2014 KSZ032-033-047>053-067>072-082-083-091>096-098>100-012030- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 319 PM CDT TUE SEP 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL AFFECT THE AREA TONIGHT. A FEW STRONG STORMS WILL BE POSSIBLE IN CENTRAL AND SOUTH CENTRAL KANSAS. THE MAIN THREATS WILL BE SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY BETTER CHANCES FOR THUNDERSTORMS AND SEVERE WEATHER ARE EXPECTED ON WEDNESDAY AFTERNOON INTO EARLY WEDNESDAY NIGHT...AS A STRONG UPPER LEVEL WEATHER SYSTEM MOVES INTO KANSAS. THE MAIN SEVERE RISKS APPEAR TO BE LARGE HAIL UP TO GOLF BALL SIZE...DAMAGING WINDS TO 70 MPH...AND POSSIBLY A TORNADO. CHANCES FOR THUNDERSTORMS WILL LINGER INTO THURSDAY...MAINLY FOR LOCATIONS ALONG AND EAST OF THE TURNPIKE...A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ON WEDNESDAY AFTERNOON AND EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Special weather statement, Sep 30, 5:45 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 545 PM CDT TUE SEP 30 2014 KSZ033-302315- LINCOLN- 545 PM CDT TUE SEP 30 2014 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... NORTHWESTERN LINCOLN COUNTY IN CENTRAL KANSAS... * UNTIL 615 PM CDT * AT 544 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 5 MILES NORTHEAST OF LUCAS...OR 17 MILES WEST OF LINCOLN...MOVING NORTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... ASH GROVE. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3922 9848 3921 9801 3903 9848 3920 9848 TIME...MOT...LOC 2245Z 227DEG 25KT 3910 9845 MCGUIRE
Local storm report, Sep 30, 5:57 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
557 PM CDT TUE SEP 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND GST 7 N SYLVAN GROVE 39.11N 98.39W
09/30/2014 M67 MPH LINCOLN KS TRAINED SPOTTER
&&
MWMLocal storm report, Sep 30, 6:00 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
600 PM CDT TUE SEP 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM HAIL 9 N SYLVAN GROVE 39.14N 98.39W
09/30/2014 E0.88 INCH LINCOLN KS TRAINED SPOTTER
&&
MWMLocal storm report, Sep 30, 6:22 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
622 PM CDT TUE SEP 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 10 NNW LINCOLN 39.19N 98.19W
09/30/2014 E2.50 INCH LINCOLN KS EMERGENCY MNGR
GOLF BALL TO TENNIS BALL HAIL REPORTED AT 2270 N 120TH RD
&&
MWMSpecial weather statement, Sep 30, 6:23 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
623 PM CDT TUE SEP 30 2014
KSZ047-048-010015-
BARTON-ELLSWORTH-
623 PM CDT TUE SEP 30 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN BARTON COUNTY IN CENTRAL KANSAS...
WESTERN ELLSWORTH COUNTY IN CENTRAL KANSAS...
* UNTIL 715 PM CDT
* AT 622 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR CLAFLIN...OR 18 MILES NORTHEAST
OF GREAT BEND...MOVING NORTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
ELLSWORTH...HOLYROOD AND ELLSWORTH AIRPORT.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.
&&
LAT...LON 3853 9871 3870 9852 3870 9849 3873 9849
3885 9836 3869 9815 3852 9839 3852 9848
3845 9848 3841 9854
TIME...MOT...LOC 2324Z 224DEG 26KT 3854 9854
MCGUIRELocal storm report, Sep 30, 6:38 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
638 PM CDT TUE SEP 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM HAIL BARNARD 39.19N 98.04W
09/30/2014 M1.00 INCH LINCOLN KS EMERGENCY MNGR
&&
MWMThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 30, 5:36 PM CDT | Special Weather Statement | ICT | Russell | 24 min |
| Sep 30, 5:41 PM CDT | Special Weather Statement | ICT | Barton | 34 min |
| Sep 30, 5:45 PM CDT | Special Weather Statement | ICT | Lincoln | 30 min |
| Sep 30, 5:55 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 35 min |
| Sep 30, 6:20 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 25 min |
| Sep 30, 6:23 PM CDT | Special Weather Statement | ICT | Ellsworth | 52 min |
| Sep 30, 6:25 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln, Russell | 30 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.